Vermont, 2022

Hail and Damaging Winds in Vermont, July 21, 2022

July 21, 2022 · NWS BTV · 29 events in 9 counties and zones

A moderately strong shortwave and surface cold front moved across a moderate to highly unstable airmass across VT during the early afternoon hours of July 21st. Scattered thunderstorms developed and quickly intensified, some producing damaging winds and hail with one supercell that moved across Orleans and Essex counties with several reports of large hail, up to golf ball size and some scattered…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A moderately strong shortwave and surface cold front moved across a moderate to highly unstable airmass across VT during the early afternoon hours of July 21st. Scattered thunderstorms developed and quickly intensified, some producing damaging winds and hail with one supercell that moved across Orleans and Essex counties with several reports of large hail, up to golf ball size and some scattered tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 10:45 AM EST, 26 minutes earlier.

Area forecast discussion, Jul 21, 10:45 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1145 AM EDT Thu Jul 21 2022

.SYNOPSIS...
Main weather threat today will be strong to severe thunderstorms
mainly from the Champlain Valley eastward. Temperatures will remain
uncomfortably warm today with heat index values generally from the
upper 80s to low 90s and values in the upper 80s expected to
continue through the weekend before appreciable cooling occurs early
next week. After dry conditions Friday and part of Saturday, the
next frontal system could bring another round of thunderstorms to
the region Sunday into Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...

*Severe Thunderstorm Watch in Effect until 800 pm for Clinton
 and Essex Counties in New York, and all of Vermont.

* Heat index values will be 90-95 degrees today with some concerns
for heat illness for those outdoors.

As of 1145 AM EDT Thursday...Quick update to incorporate severe
storm potential wording per SPC Watch #479, in effect until 800
pm. Highest threat of severe storms should lie in this area,
generally along and east of a pre-frontal trough advancing
slowly east into the Champlain Valley currently.

Prior discussion...
Bottom line up front, everything remains on track for an active
day of strong to severe thunderstorms for the North Country. A
weak disturbance moved through overnight and brought cloud cover
to the region resulting in warm overnight low temperatures.
This system is beginning to exit the region with clearing
developing in it's wake. This should allow for rapid warming
over the next 1-3 hours before we see robust convection begin to
fire up as we reach convective temperatures and see increasing
low level shear. Based on the PWATs, we did mention heavy rain
for the storms today with this update although we do not
anticipate any hydro issues as storms should me moving around 40
to 45 mph this afternoon. Stay tuned for updates and potential
watch/warning issuance this afternoon.

Previous Discussion... A potent wave will be pushing through
the region today bringing strong to severe thunderstorms mainly
across Vermont. Current radar shows a couple of prefrontal lines
of showers across Adirondacks and the Saint Lawrence Valley.
These areas will become the focal point for convection later
this morning as temperatures rise with surface dew points in the
70s. Ample CAPE(1500-2500J/kg) and shear(30-40kts) coincident
with forcing will allow for strong updrafts. Hodographs are
generally straight, so multicells to bow structures still seem
the most likely mode with gusty winds and hail the primary
threats , but some discrete cells aren't out of the question
either; possibly at initiation before cells congeal into bows. A
lower potential of tornadoes seems reasonable given 100-200
0-1km helicity.

The first line will reach the Champlain Valley 11-Noon local time
with little in the way of inhibition. Expecting a rapid initiation
of cells with temps already in the upper 80s. However, cloud cover
and rainfall may limit some of the initial threat for severe cells in
the central Champlain Valley. As forcing pushes eastward towards
central and eastern Vermont, chances should increase for severe. The
second area of forcing will arrive in the early/mid afternoon
bringing another round of thunderstorms. The CAPE environment should
be slightly less favorable for stronger storms with 1000-1500J/kg.
Should some areas be missed by earlier convection and break out into
the sun, localized CAPE would be higher and supportive of a stronger
cell or two.

By tonight, both waves will be east of Vermont with the area under
some subsidence. For Friday, conditions will be drier, but CAMs do
note a couple of disturbances in vorticity fields. Some showers and
an isolated thunderstorm may be possible over terrain.

Heat: Temperatures will be on the rise again today with highs in the
upper 80s and heat index values 88-95 degrees. Conditions will be
uncomfortable again, but should fall short of advisory criteria.
Still, those with outdoor plans should carry extra water and limit
activity during the hottest part of the day. Also, it's prudent to
have a plan for lightning given the threat of thunderstorms today.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 402 AM EDT Thursday...Large scale pattern indicates fast
westerly flow aloft acrs cwa during this time frame with building
instability aft 18z on Sat. This developing instability axis acrs
northern NY, along with pw values near 1.5" and weak embedded vort
could spark a few showers/storms. Main focus with limited sfc
convergence would be acrs the eastern Dacks or associated with Lake
Ontario lake breeze impacting the southern SLV. The bigger story on
Saturday wl be the very warm temps again, as NAM/GFS suggest progged
925mb temps btwn 23-24C, supporting highs mid 80s to lower 90s. Wl
trend toward the warmer side of guidance for highs on Sat. Soundings
support some slightly drier air mixing toward the sfc on Sat aftn,
with dwpts dropping back into 50s to near 60F, which should prevent
areas reaching heat advisory criteria. Lows generally in the mid 50s
to mid 60s on Friday night and again on Saturday night with some
upper 60s possible in the CPV on Sat night, due to increasing
southerly flow.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 402 AM EDT Thursday...Another active day with strong to severe
storms possible on Sunday, along with very warm and humid
conditions. Mid/upper lvl pattern continues to support a very fast
westerly flow with an embedded s/w impacting the region on Sunday.
Progged 500mb wind fields are btwn 45 and 60 knots, while 700mb
winds are in the 45 to 55 knots, creating 0 to 6 km shear 45 to 55
knot range. Some question on amount of instability with latest
guidance indicating the potential for some mid/upper lvl convective
debris clouds. However, thinking with temps warming well into the
80s with sfc dwpts in the 60s, CAPE values should response into the
1500 to 2000 J/kg, supporting the threat for organized convection
again on Sunday aftn. We will continue to monitor timing of boundary
and energy in the jet stream winds aloft for helping to determine
how robust convection can become. In addition, pws in the 1.7 to 1.9
range and boundary paralleling the mid/upper lvl flow, localized
heavy rainfall and training of convection wl need to be monitored
also. By early next week mid/upper lvl trof develops acrs the NE
CONUS and best instability and moisture sags to our south. Also,
good news much less humidity arrives by early next week, as flow
becomes northwest and drier air in central Canada advects into our
cwa, while pw values fall <1.0". Have lingering pops on Monday
morning, but Tuesday into Weds should be dry with highs mid 70s to
lower 80s and lows back into the upper 40s to lower 60s by Tues and
Wed mornings.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...Currently VFR, with a line of thunderstorms
tracking towards MSS which could mix up to 40kts of winds to the
surface given LLjet above the surface. Timed this convection in
generally 0730-09Z. LLWS will continue to be an issue for area
terminals as aforementioned LLjet tracks over the North Country.
Have this line washing out as it progresses eastward towards
SLK, but SLK may end up having a TS around 09-10Z. IFR Vis is
currently being presented as haze at SLK - either the sensor is
mischaracterizing mist, or there is smoke present, or the
present weather sensor is experiencing a malfunction. For now,
carrying BR until further diagnosis is possible. Winds are
trending southerly, and will remain steady near 5 knots and then
begin to gradually increase after 06Z. Winds aloft will be
increasing a bit more quickly, especially over northern New
York, and noted some LLWS at KMSS and KSLK through about 09Z.
After 09Z, winds should increase to 9 to 14 knots with gusts 16
to 24 knots, though a bit longer to reach these speeds at KEFK
and KMPV. Showers and an isolated thunderstorm will approach
KMSS and KSLK about 09Z to 11Z, and move east into Vermont about
15Z to 17Z. Additional storms will develop near or east of KSLK
about 19Z to 22Z, moving east of the region about 00Z Friday.
With any of these rounds, there could be a few storms capable of
strong, gusty winds, frequent lightning, and heavy rain that
reduces visibility. At this time, it seems storms will not merge
into clusters or lines, but this possibility is not out of the
question. So most terminals have a mention of VCTS, but have
included in a tempo for KEFK, KMPV, and KRUT where the chances
will be highest, but the activity could be hit or miss. As the
front shifts east, winds become southwesterly, remaining about 6
to 10 knots into 00Z Friday.

Outlook...

Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Slight chance SHRA, Slight chance TSRA.
Saturday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday: VFR. Chance SHRA, Slight chance TSRA.
Sunday Night: MVFR/IFR conditions possible. Chance SHRA, Slight
chance TSRA.
Monday: Mainly VFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Boyd
NEAR TERM...JMG/Clay/Boyd
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Boyd
Hazardous weather outlook, Jul 21, 3:24 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
424 AM EDT Thu Jul 21 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-220830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
424 AM EDT Thu Jul 21 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Continued heat concerns with heat index values 88-95 degrees, and
potential for strong, possibly severe, thunderstorms from late this
morning through the afternoon mainly in Vermont. Gusty winds and hail
will be main threats, but a rare tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Warm temperatures continue through the weekend with another round of
thunderstorms possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 9:43 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
1043 AM EDT Thu Jul 21 2022

NYZ028-030-031-034-035-211530-
Eastern Clinton NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Eastern Essex NY-
1043 AM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southern Clinton,
southeastern Franklin and northern Essex Counties through 1130 AM
EDT...

At 1042 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wilmington, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saranac Lake, Lake Placid, Peru, Schuyler Falls, Saranac, Wilmington,
Keene, Clayburg, Keene Valley, Port Kent, Au Sable Forks,
Peasleeville, Keeseville, Jay In Essex County, North Elba, Black
Brook, West Beekmantown, Ray Brook, Hatch Point and Willsboro Point.

This includes Interstate 87 between mile markers 125 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4406 7402 4436 7421 4480 7357 4440 7333
TIME...MOT...LOC 1442Z 237DEG 30KT 4441 7391

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clay
Local storm report, Jul 21, 10:57 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1157 AM EDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             MILTON                  44.64N  73.11W
07/21/2022  E0.25 INCH       CHITTENDEN         VT   PUBLIC

&&

EVENT NUMBER BTV2201720

RSD
Special weather statement, Jul 21, 11:01 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
1201 PM EDT Thu Jul 21 2022

VTZ003-004-006>008-016-211645-
Essex VT-Caledonia VT-Washington VT-Eastern Franklin VT-Orleans VT-
Lamoille VT-
1201 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of Lamoille,
northwestern Caledonia, Orleans, west central Essex, north central
Washington and east central Franklin Counties through 1245 PM EDT...

At 1200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hyde Park Village, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newport City, Island Pond, Morrisville, Orleans, Derby Center,
Greensboro, Charleston, Johnson Village, Jay, Newport Town, Jay In
Franklin County, Eden, Westmore, Orleans Village, Stowe, Glover,
Brownington, Albany, Hyde Park and Wolcott.

This includes Interstate 91 between mile markers 149 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central, northeastern and northwestern Vermont.

&&

LAT...LON 4479 7180 4440 7268 4461 7282 4501 7245
      4501 7223
TIME...MOT...LOC 1600Z 230DEG 32KT 4458 7264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jul 21, 11:09 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
1209 PM EDT Thu Jul 21 2022

VTZ019>021-211700-
Eastern Rutland VT-Western Windsor VT-Eastern Windsor VT-
1209 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern Rutland
and southern Windsor Counties through 100 PM EDT...

At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Londonderry, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodstock, Chester, Hartland Four Corners, Cavendish, Ludlow Village,
Perkinsville Village, Pomfret, Hartland, Windsor, Woodstock Village,
Mount Holly, Ludlow, Weston, Andover, Quechee, Reading, Baltimore,
Weathersfield, West Windsor and Plymouth.

This includes Interstate 91 between mile markers 46 and 49, and
between mile markers 51 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.

&&

LAT...LON 4325 7282 4330 7282 4330 7295 4372 7250
      4360 7234 4358 7238 4354 7238 4353 7240
      4348 7238 4347 7239 4338 7242 4336 7241
      4336 7239 4333 7241 4322 7269
TIME...MOT...LOC 1609Z 225DEG 40KT 4321 7290

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Haynes

The radar

The Burlington radar (KCXX), 38 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 21, 11:11 AM EST
Where
Franklin County, 0.49 mi E of East Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.780, -72.860

Several branches and a tree down as well as pea size hail.

Hail, Orleans

When
July 21, 11:36 AM EST to 11:38 AM EST
Where
Orleans County, Albany
Measured
1.25 in hail
Reported by
Public
Coordinates
44.730, -72.380

A few reports of hail ranging from quarter (1 inch diameter) to half-dollar (1.25 diameter) size, including some pictures.

Hail, Orleans

When
July 21, 11:48 AM EST to 11:49 AM EST
Where
Orleans County, Irasburg
Measured
1.75 in hail
Reported by
Public
Coordinates
44.800, -72.280

Golf ball size hail reported.

Thunderstorm Wind, Orleans

When
July 21, 11:48 AM EST
Where
Orleans County, 2.93 mi SSW of Orleans
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.780, -72.220

A few large trees fell onto utility lines on Lake Region road, blocking the road.

Hail, Orleans

When
July 21, 11:49 AM EST to 11:50 AM EST
Where
Orleans County, 0.69 mi S of Orleans
Measured
1.75 in hail
Reported by
Public
Coordinates
44.810, -72.200

Several reports of golf ball size hail with video confirmation.

Hail, Chittenden

When
July 21, 11:52 AM EST
Where
Chittenden County, Colchester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.530, -73.150

Dime size hail reported.

Hail, Orleans

When
July 21, 12:00 PM EST
Where
Orleans County, 0.69 mi N of Brownington Center
Measured
0.75 in hail
Reported by
Public
Coordinates
44.830, -72.130

Dime size hail reported.

Thunderstorm Wind, Orleans

When
July 21, 12:10 PM EST
Where
Orleans County, 1 mi ENE of East Charleston
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.833, -71.980

A dozen or so trees down near and along Route 105.

Hail, Orleans

When
July 21, 12:11 PM EST
Where
Orleans County, 1.69 mi SE of East Charleston
Measured
1 in hail
Reported by
Public
Coordinates
44.810, -71.980

Quarter size hail reported.

Thunderstorm Wind, Windsor

When
July 21, 12:15 PM EST
Where
Windsor County, Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
43.480, -72.420

A few trees and power lines down.

Hail, Orleans

When
July 21, 12:15 PM EST
Where
Orleans County, 0.85 mi SE of Morgan
Measured
0.88 in hail
Reported by
Public
Coordinates
44.910, -72.010

Hail of a dime to nickel size reported.

Thunderstorm Wind, Orange

When
July 21, 12:38 PM EST
Where
Orange County, Thetford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.820, -72.230

Tree down on utility lines.

Thunderstorm Wind, Orange

When
July 21, 12:49 PM EST to 12:50 PM EST
Where
Orange County, 1.38 mi S of Boltonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.150, -72.100

Numerous large trees down on Tenny Pond road.

Hail, Orange

When
July 21, 12:52 PM EST to 12:54 PM EST
Where
Orange County, 0.69 mi N of Bradford
Measured
1 in hail
Reported by
Public
Coordinates
43.990, -72.130

Several reports of quarter size hail in the Bradford area.

Thunderstorm Wind, Essex

When
July 21, 12:55 PM EST
Where
Essex County, 2.04 mi SW of Canaan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.980, -71.561

Several trees down on Canaan Hill road.

Thunderstorm Wind, Caledonia

When
July 21, 1:18 PM EST to 1:20 PM EST
Where
Caledonia County, 0.85 mi NE of West Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.380, -71.940

Several trees and wires down in the Waterford area.

Thunderstorm Wind, Essex

When
July 21, 1:20 PM EST to 1:22 PM EST
Where
Essex County, 0.49 mi W of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.430, -71.890

Reports of trees on power lines in the Concord area.

Thunderstorm Wind, Essex

When
July 21, 1:53 PM EST to 1:54 PM EST
Where
Essex County, 1.47 mi SSE of Maidstone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.650, -71.570

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
July 21, 2:45 PM EST
Where
Chittenden County, 1.11 mi E of Cedar Beach
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.282, -73.258

Snapped trees along Greenbush road.

Thunderstorm Wind, Chittenden

When
July 21, 2:45 PM EST
Where
Chittenden County, 0.49 mi NNE of Charlotte
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.306, -73.246

Tree down along Route 7 in between Charlotte and Ferrisburgh.

Thunderstorm Wind, Addison

When
July 21, 3:00 PM EST
Where
Addison County, 0.68 mi E of Monkton
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
44.232, -73.136

Trees and utility lines down in the Monkton area.

Thunderstorm Wind, Addison

When
July 21, 3:05 PM EST
Where
Addison County, 1.64 mi ENE of Starksboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.240, -73.020

A few trees down in Starksboro.

Thunderstorm Wind, Chittenden

When
July 21, 3:09 PM EST
Where
Chittenden County, 0.52 mi NNW of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.336, -72.986

Trees down on Mayo road.

Thunderstorm Wind, Lamoille

When
July 21, 3:25 PM EST
Where
Lamoille County, 2.13 mi NNW of Morses Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.610, -72.810

A few trees reported down along Route 108.

Thunderstorm Wind, Lamoille

When
July 21, 3:36 PM EST
Where
Lamoille County, 0.85 mi SW of East Johnson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.620, -72.660

A few trees down across Route 15.

Thunderstorm Wind, Addison

When
July 21, 3:45 PM EST to 3:48 PM EST
Where
Addison County, 1 mi E of Orwell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.800, -73.280

Powerlines and trees down along Route 73 and 22A.

Thunderstorm Wind, Addison

When
July 21, 3:59 PM EST
Where
Addison County, Leicester
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
43.870, -73.100

Scattered trees and powerlines down in Leicester, Brandon and Whiting.

Thunderstorm Wind, Essex

When
July 21, 4:55 PM EST
Where
Essex County, 0.75 mi E of Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
44.798, -71.855

Large tree and several large limbs down through Brighton State Park.

Thunderstorm Wind, Windsor

When
July 21, 5:22 PM EST
Where
Windsor County, Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.720, -72.300

A tree and several other branches down on utility lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030775, 1030774, 1030772, 1030773, 1030771, 1030770, 1030793, 1030792, 1030791, 1030789, 1030790, 1030786, 1030783, 1030785, 1030781, 1030795, 1030778, 1030794, 1030798, 1030799, 1030797, 1030803, 1030802, 1035698, 1035699, 1030801, 1030800, 1030805, 1030804.